my mother has had to stop digoxin after more that 30 years and she is having some difficulty. It is like she isn't here. Feels very faint and confused. She is 82 years of age. Is this normal and should the doctor have just stopped the digoxin or weened her off it?
Just stopping digoxin is not recommended. The following was noted in the literature:
A post-hoc analysis of a large study (DIG trial) involving patients with chronic heart failure (HF) receiving long-term digoxin therapy, revealed that discontinuation of digoxin was associated with a significant increase in all-cause hospitalization and hospitalization for HF, but had no effect on all-cause mortality. In contrast, continuation of digoxin at low serum concentrations (0.5 to 0.9 ng/mL) was associated with a reduction in all-cause mortality, all-cause hospitalizations, and hospitalizations for HF. In addition, heart failure guideline recommendations include that if a patient with HF is already receiving digoxin but not an ACEI or beta-blocker, treatment with digoxin should not be discontinued.
Is your mom taking an ACEI or beta-blocker type medication?
Please consult a doctor as soon as possible, preferably a cardiologist.
- Digoxin Information for Consumers
- Digoxin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Digoxin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Jun 2011 • 2 answers
Posted 12 Oct 2015 • 2 answers
Posted 28 Nov 2015 • 1 answer
Posted 7 Aug 2016 • 1 answer
Posted 22 Mar 2017 • 0 answers